Winter Storm, Salt River & Wyoming Ranges
- When
- March 5, 10:00 PM MST to March 6, 8:00 AM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
A storm system moved through the Great Basin bringing widespread snowfall with up to a foot in the Teton and Salt River ranges.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A storm system moved through the Great Basin bringing widespread snowfall with up to a foot in the Teton and Salt River ranges.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 5, 3:09 PM MST, 6 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 309 PM MST SAT MAR 5 2011 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT A COUPLE OF PACIFIC LOW PRESSURE TROUGHS WILL MOVE INTO THE AREA TONIGHT AND AGAIN MONDAY. LIGHT SNOW WILL SPREAD ACROSS THE WEST TONIGHT AND SUNDAY WITH THE FIRST TROUGH. MAY NEED A WINTER WEATHER ADVISORY FOR SUNDAY BUT HELD OFF ON ANYTHING TONIGHT. AS A CANADIAN COLD FRONT MOVES SOUTH SUNDAY AND SUNDAY NIGHT...THE THREAT OF SNOW SPREADS ACROSS NORTHERN AND CENTRAL WYOMING. MOST AREAS WILL SEE SNOWFALL FROM LATE SUNDAY AFTERNOON THROUGH EARLY MONDAY MORNING. THEN THE FLOW WILL GO NORTHWEST BEHIND THE UPPER LEVEL TROUGH. THE NEXT SIGNIFICANT PACIFIC TROUGH DIGS SOUTH OF WYOMING LEAVING A MUCH WEAKER TROUGH IN THE NORTHWEST FLOW TO IMPACT WESTERN AND CENTRAL WYOMING. THE SURFACE FLOW REMAINS NORTHEAST AS THE WEAKER UPPER TROUGH MOVES THROUGH WITH LIGHT PRECIPITATION OVER THE AREA LATE MONDAY AND MONDAY NIGHT. MODELS APPEAR TO BE FARTHER SOUTH WITH THE NEXT PACIFIC LOW WITH THE SIGNIFICANT PRECIPITATION FALLING IN UTAH AND COLORADO. MAY NEED TO COOL TEMPERATURES MORE MONDAY AND MONDAY NIGHT IF THE PACIFIC AIR CONTINUES THE TREND OF GOING WELL SOUTH...WHICH WOULD ALLOW MORE CANADIAN AIR TO MOVE INTO CENTRAL WYOMING. THE HEAVIEST PRECIPITATION WITH THE FIRST SYSTEM SHOULD OCCUR IN EASTERN WYOMING TOO FAR TO THE EAST FOR CENTRAL WYOMING. THEN THE SECOND SYSTEM PUTS THE BEST PRECIPITATION TOO FAR SOUTH. .LONG TERM...TUESDAY THROUGH SATURDAY THE STORM EXITS INTO THE SOUTHERN PLAINS STATES TUESDAY WITH LINGERING LIGHT SNOW IN THE EAST CENTRAL AND SOUTH ZONES. ANY LINGERING LIGHT SNOW OR FLURRIES WILL END TUE EVENING WITH MOSTLY DRY CONDITIONS AFTER MIDNIGHT. WEDNESDAY AND WED NIGHT WILL BE DRY EXCEPT FOR SOME LIGHT SNOW OVER THE NW MOUNTAINS AS MOISTURE RETURNS TO THAT AREA. FAR WEST VALLEYS MAY SEE A BIT OF SNOW AT TIMES. SIMILAR WEATHER SITUATION ON THURSDAY WITH DRY WEATHER AND THAT CHANCE FOR LIGHT SNOW IN THE FAR WEST MOUNTAINS. MOISTURE IS FORECAST TO INCREASE IN THE WEST THURSDAY NIGHT AS THE NEXT WEATHER SYSTEM MOVES OUT OF THE PACIFIC NW TOWARD THE ROCKIES. THIS SYSTEM PASSES THROUGH ON FRIDAY AND EXITS FRI NIGHT. HAVE ADJUSTED PRECIP CHANCE UPWARD A LITTLE MORE THURS NIGHT IN THE WEST AND ALL AREAS ON FRIDAY. THEN MOSTLY DRY FRI NIGHT AND SATURDAY. SCATTERED LIGHT SNOW MAY OCCUR IN THE WESTERN MTS FRI NIGHT INTO SATURDAY AS MOISTURE IS INDICATED TO PERSIST THERE. AS FOR TEMPS...A COLD DAY ON TUESDAY FOLLOWED BY WARMER HIGHS WED AND THURS. A LITTLE COLDER NEXT FRI WITH THE SYSTEM MOVING THROUGH...THEN MILDER NEXT SATURDAY. && .AVIATION... SNOW WILL SPREAD INTO WESTERN WYOMING DURING THE REMAINDER OF THE AFTERNOON HOURS TODAY AS A WEATHER DISTURBANCE APPROACHES FROM THE WEST. LOWERING CIGS AND VSBYS WILL BE THE TREND FOR WESTERN WYOMING INCLUDING KJAC FOR THE REMAINDER OF THIS AFTERNOON THROUGH TONIGHT AND SUNDAY. WIDESPREAD IFR AND OCCASIONAL MVFR CONDITIONS WILL PREVAIL ALONG WITH MTN OBSCURATIONS IN THESE AREAS. KPNA/KBPI WILL EXPERIENCE MVFR CONDITIONS ALONG WITH PERIODS OF IFR CONDITIONS DURING THIS TIME FRAME. THE SNOWFALL AND IFR/MVFR CONDITIONS WILL SPREAD EAST INTO SWEETWATER COUNTY INCLUDING KRKS BY 12Z SUNDAY. THEN THE SNOWFALL WILL SPREAD TO AREAS EAST OF THE DIVIDE BY 18Z SUNDAY MAINLY AFFECTING KLND...KCPR AND KCOD WITH A CHANCE OF SNOWFALL AT KRIW AND KWRL. SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 35 TO 40 MPH FROM THE RED DESERT TO KCPR WILL DIMINISH BY SUNSET THIS EVENING. && .FIRE WEATHER... COOLER TEMPERATURES WITH SPREADING LIGHT SNOW WILL BE IN STORE FOR WESTERN AND CENTRAL WYOMING. ALONG WITH THE COOLER TEMPERATURES AND SNOWFALL...HIGHER RELATIVE HUMIDITY AND LOWER MIXING HEIGHTS WILL ALSO MOVE IN. LOW LEVEL WINDS WILL SHIFT FROM THE WEST SOUTHWEST TO THE NORTH NORTHEAST AS A CANADIAN COLD FRONT MOVES SOUTH SUNDAY AND SUNDAY NIGHT. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...C.BAKER LONG TERM...AR AVIATION...LIPSON FIRE WEATHER...C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 400 AM MST SAT MAR 5 2011 WYZ001>020-022>030-061300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 400 AM MST SAT MAR 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL RETURN TO THE WEST SUNDAY WITH SIGNIFICANT SNOWFALL TOTALS POSSIBLE...FROM THE SOUTHERN PART OF YELLOWSTONE NATIONAL PARK... THROUGH THE TETON RANGE...DOWN INTO THE SALT RIVER MOUNTAINS AND WYOMING RANGE. SNOW IS FORECAST TO DEVELOP EAST OF THE DIVIDE SUNDAY NIGHT AND LAST INTO MONDAY MORNING. THIS MAY MAKE FOR HAZARDOUS TRAVEL CONDITIONS FOR THE MONDAY MORNING COMMUTE. IT APPEARS THAT THE STORM MOVING INTO THE GREAT BASIN MONDAY WILL TRACK ACROSS SOUTHERN UTAH AND SOUTHERN COLORADO MONDAY NIGHT INTO TUESDAY. THIS WILL TAKE THE HEAVY SNOW SOUTH OF WYOMING. HOWEVER... SOME SNOW IS STILL EXPECTED IN THE CENTRAL AND SOUTH WITH ACCUMULATIONS VARYING FROM 1 TO 3 INCHES AT THE LOWER ELEVATIONS... WITH UP TO 6 INCHES FROM CASPER MOUNTAIN TO THE EAST SLOPES OF THE WIND RIVER MOUNTAINS. IF THE STORM TRACK MOVES EVEN MORE SOUTH WITH TIME...THEN EVEN LESS SNOWFALL WILL OCCUR. STAY TUNED FOR UPDATES THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277686, 277685.